Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Jackson, KY

May 11, 2017Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 11, 2017, 5:17 PM EDT for Pike County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 5:17 PM EDT (21:17 UTC)
Expired
May 11, 2017, 5:43 PM EDT
In force
26 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pike County, KY

The radar

The Charleston,WV radar (KRLX), 95 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 5:25 PM EDTHAIL 0.753 Ssw Canada, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WUUS53 KJKL 112117
SVRJKL
KYC195-112200-
/O.NEW.KJKL.SV.W.0040.170511T2117Z-170511T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
517 PM EDT THU MAY 11 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Central Pike County in southeastern Kentucky...

* Until 600 PM EDT

* At 517 PM EDT, a severe thunderstorm was located over Meta, or 9
  miles northeast of Pikeville, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Huddy, Meta, Mcandrews, Jamboree, Belfry, Argo, Heisey, Hardy,
  Sidney, Phyllis, Phelps, Fedscreek, Canada, Toonerville, Varney,
  Majestic, Kimper, Paw Paw, Coleman and Board Tree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3734 8225 3756 8252 3768 8242 3758 8213
      3757 8214 3755 8213 3756 8211 3755 8210
      3756 8208 3753 8205 3755 8204 3754 8202
      3753 8198
TIME...MOT...LOC 2117Z 298DEG 29KT 3759 8244 

HAIL...1.00IN
WIND...60MPH
 
$$

GEOGERIAN
2 follow-up statements
996 
WWUS53 KJKL 112132
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
532 PM EDT THU MAY 11 2017

KYC195-112200-
/O.CON.KJKL.SV.W.0040.000000T0000Z-170511T2200Z/
Pike KY-
532 PM EDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN PIKE COUNTY...

At 532 PM EDT, a severe thunderstorm was located near Mcandrews, or 9
miles south of Williamson, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Huddy, Mcandrews, Jamboree, Belfry, Argo, Hardy, Phyllis, Phelps,
Fedscreek, Canada, Toonerville, Majestic, Kimper, Paw Paw, Coleman,
Board Tree, Mouthcard, Woodman, Biggs and Edgarton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3734 8225 3751 8242 3765 8233 3758 8213
      3757 8214 3755 8213 3756 8211 3755 8210
      3756 8208 3753 8205 3755 8204 3754 8202
      3753 8198
TIME...MOT...LOC 2132Z 298DEG 29KT 3753 8231 

HAIL...0.75IN
WIND...60MPH
 
$$

GEOGERIAN
867 
WWUS53 KJKL 112143
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
543 PM EDT THU MAY 11 2017

KYC195-112153-
/O.CAN.KJKL.SV.W.0040.000000T0000Z-170511T2200Z/
Pike KY-
543 PM EDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIKE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3734 8225 3751 8242 3765 8233 3758 8213
      3757 8214 3755 8213 3756 8211 3755 8210
      3756 8208 3753 8205 3755 8204 3754 8202
      3753 8198
TIME...MOT...LOC 2139Z 298DEG 29KT 3749 8221 

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:33 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 11, 2:33 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
233 PM EDT Thu May 11 2017

.SHORT TERM...(This evening through Friday night)
Issued at 233 PM EDT THU MAY 11 2017

Current conditions across the area feature the main threat across
eastern Kentucky being a moist and unstable air mass setting up
over Kentucky ahead of a slowly inching south cold front. Surface
instability has been sufficient enough to get some showers and a
few storms to develop and slide east southeast. Later this
afternoon into the evening, an MCV present over IN will shift east
providing a bit more upper level support but the overall limiting
factor despite decent shear, instability, and weak forcing will
be the shallow lapse rates with this set up. Thus heading into
this evening, the main area of concern will slide south and
southeast KY being the area to watch since some decent sunshine
occurred today as well. Will expect to see a few strong and
possibly a severe storm or two.

Heading into later tonight, the concern shifts to more of a flood
concern. Any training activity this evening will leave a saturated
boundary layer with additional rain moving in on Friday as the low
out west lifts northeast bringing through a second cold front and
increased shower and thunderstorm activity. The persistent ascent
and PWATs in the 1.20 to 1.40 range will continue to present a
flood threat. Will continue to mention this in the HWO through the
day on Friday. The convection finally weakens Friday night as the
front shifts off to the east.

.LONG TERM...(Saturday through Thursday)
Issued at 212 PM EDT THU MAY 11 2017

A few rain showers could hang on into southeast Kentucky Saturday
morning. Otherwise, dry weather should return by midday and last
through the remainder of the weekend as mid level ridging spreads
over the area. A back door cold front may make a run at the area
on Sunday, but not very good model agreement on whether showers
will make it this far west, so kept the weekend dry. Ridging will
strengthen into early next week with milder weather returning to
the area as highs climb back into the 80s. The ridge may break
down by Thursday allowing for our next chance for a few showers or
storms. All in all, a pleasant stretch of spring weather is ahead.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 136 PM EDT THU MAY 11 2017

A low level very unstable air mass and moist as well has lead to
some shower and thunderstorm development early this afternoon.
Thus a few TAF sites have some MVFR cigs with the cumulus
development. This activity will lift a bit as a front slides
southeast bringing a few rounds of showers and thunderstorms. Will
expect some IFR cigs tonight at each of the sites with this
activity and continuing through tomorrow morning. Expect them to
lift a bit heading into the late morning tomorrow. Winds will be
variable at most locations until increasing from the west and
northwest as the front slides south.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SHALLENBERGER
LONG TERM...KAS
AVIATION...SHALLENBERGER
Hazardous weather outlook, May 11, 3:49 PM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
349 PM EDT Thu May 11 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
349 PM EDT Thu May 11 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are expected to affect much of the area this
evening. Some of them may be strong to severe, with a threat of
damaging winds and large hail. Locally heavy rainfall will also be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible on Friday, mainly south of the
Mountain Parkway.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

HAL/SHALLENBERGER

In the hours before

Special weather statement, May 11, 3:55 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
355 PM EDT THU MAY 11 2017

KYZ060-106-109-112030-
Menifee-Magoffin-Morgan-
355 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT MORGAN...EASTERN MENIFEE AND
NORTHWESTERN MAGOFFIN COUNTIES...

At 354 PM EDT, a strong thunderstorm was located over Ebon, or 8
miles west of West Liberty, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
West Liberty, Henry, Lewis, Wellington, Haleburg, Zag, Moon,
Florress, Rexville, Lick Branch, Index, Bethanna, Gifford, Pekin,
Omer, Logville, Wonnie, Kernie, Panama and White Oak.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3805 8346 3802 8348 3803 8346 3803 8345
      3804 8343 3798 8302 3798 8301 3772 8311
      3788 8355 3805 8348
TIME...MOT...LOC 1954Z 288DEG 24KT 3795 8343

GEOGERIAN
Special weather statement, May 11, 4:33 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service JACKSON KY
433 PM EDT THU MAY 11 2017

KYZ107-110-119-120-112115-
Martin-Floyd-Pike-Johnson-
433 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARTIN...SOUTHEASTERN
JOHNSON...NORTHEASTERN FLOYD AND NORTHWESTERN PIKE COUNTIES...

At 432 PM EDT, a strong thunderstorm was located over East Point, or
near Paintsville, moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Paintsville, Prestonsburg, Meta, Oaklawn Estates, Fitz, Davella,
Lancer, Piso, Meally, Prince, Collista, West Van Lear, Jarad,
Buffalo, Swamp Branch, Threeforks, Auxier, Cliff, Hatfield Station
and Heenan.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3775 8232 3775 8233 3773 8232 3751 8242
      3774 8291 3784 8286 3777 8233 3776 8233
      3776 8231
TIME...MOT...LOC 2032Z 288DEG 33KT 3776 8281

GEOGERIAN
Local storm report, May 11, 4:38 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
438 PM EDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             3 S PAINTSVILLE         37.77N 82.81W
05/11/2017  M0.88 INCH       JOHNSON            KY   TRAINED SPOTTER

            NICKLE AND DIME SIZED HAIL ON HIGHWAY 23.

&&

DSTAMPER
Special weather statement, May 11, 4:40 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service JACKSON KY
440 PM EDT THU MAY 11 2017

KYZ058>060-108-111-112130-
Menifee-Lee-Estill-Powell-Wolfe-
440 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT POWELL...NORTHERN ESTILL...
SOUTHWESTERN MENIFEE...NORTH CENTRAL LEE AND NORTHWESTERN WOLFE
COUNTIES...

At 440 PM EDT, a strong thunderstorm was located over Iron Mound, or
8 miles northwest of Irvine, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Stanton, Irvine, Clay City, Ravenna, Campsites in the Indian Creek
area of the Daniel Boone National Forrest, Pilot, Torrent, Bowen,
Leeco, Kimbrell, Rice Station, Calloway Crossing, Wiseman Crossing
Station, Virden, Patsey, Vaughns Mill, Hardwick, Weedon, Natural
Bridge S.p. and Knowlton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3792 8363 3765 8364 3771 8410 3775 8408
      3778 8411 3781 8408 3782 8410 3780 8412
      3781 8412 3784 8410 3784 8408 3782 8407
      3785 8406 3783 8400 3787 8403 3787 8402
      3791 8398 3790 8382
TIME...MOT...LOC 2040Z 272DEG 27KT 3781 8404

GEOGERIAN
Special weather statement, May 11, 4:56 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
456 PM EDT THU MAY 11 2017

KYZ110-120-112145-
Floyd-Pike-
456 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FLOYD AND NORTHWESTERN
PIKE COUNTIES...

At 456 PM EDT, a strong thunderstorm was located over Dock, or near
Prestonsburg, moving east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Pikeville, Prestonsburg, Coal Run Village, Martin, Allen, Meta,
Endicott, Bammer, Fishtrap Lake, Coal Run, Zebulon, Garden Village,
Printer, Lancer, Arkansas, Aluba, Piso, Betsy Layne, Dotson and Ivel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3760 8290 3772 8283 3762 8227 3736 8238
TIME...MOT...LOC 2056Z 288DEG 33KT 3761 8277

GEOGERIAN
Special weather statement, May 11, 5:02 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service JACKSON KY
502 PM EDT THU MAY 11 2017

KYZ068-112130-
Rockcastle-
502 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT ROCKCASTLE COUNTY...

At 501 PM EDT, a strong thunderstorm was located over Indian Lakes
Park, or 9 miles west of Mount Vernon, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mount Vernon, Donaro, Bummer, Threelinks, Robinet, Hiatt, Gum
Sulphur, Pongo, Roundstone, Spiro, Wabp, Lake Linville, Climax,
Hansford, Renfro Valley, Willailla, Pine Hill, Jep Hill, Flat Rock
and Sinks.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3748 8444 3747 8419 3746 8418 3742 8416
      3738 8417 3728 8420 3728 8422 3724 8422
      3725 8423 3723 8424 3724 8426 3720 8427
      3720 8428 3725 8441 3733 8450
TIME...MOT...LOC 2101Z 288DEG 33KT 3741 8451

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:01 AM EDTSpecial Weather StatementJKLEstill, Lee, Magoffin, Wolfe29 min
May 11, 2:52 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan3 hr
May 11, 3:25 PM EDTSpecial Weather StatementJKLRowan35 min
May 11, 3:55 PM EDTSpecial Weather StatementJKLMorgan35 min
May 11, 4:19 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin, Morgan41 min
May 11, 4:33 PM EDTSpecial Weather StatementJKLMartin42 min
May 11, 4:40 PM EDTSpecial Weather StatementJKLEstill, Powell50 min
May 11, 4:56 PM EDTSpecial Weather StatementJKLFloyd, Pike49 min
May 11, 5:02 PM EDTSpecial Weather StatementJKLRockcastle28 min
May 11, 5:08 PM EDTAreal Flood AdvisoryJKLBreathitt, Estill, Lee, Magoffin, Powell, Wolfe3 hr
May 11, 5:30 PM EDTSpecial Weather StatementJKLLaurel, Rockcastle45 min
May 11, 5:45 PM EDTSpecial Weather StatementJKLPulaski45 min
May 11, 6:14 PM EDTSpecial Weather StatementJKLClay46 min
May 11, 6:34 PM EDTSpecial Weather StatementJKLLaurel, Pulaski26 min
May 11, 7:00 PM EDTSpecial Weather StatementJKLBell, Harlan, Knox, McCreary, Wayne, Whitley60 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.